MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH06
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Seroma (2069); Hernia (2240)
Date of Event 05/21/2007
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2006 whereby a gore® dualmesh® plus biomaterial with holes was implanted.The complaint alleges that on (b)(6) 2007, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesions, recurrence, seroma, and removal.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2004: (b)(6).(b)(6).Surgery note.¿48 y/o [year old] male admitted to medical service with 2 week history of dyspnea and intermittent history of n/v [nausea/vomiting] and question of coffee groups [sic] emesis.Pt [patient] known to have history of midline diaphragmatic hernia morgangni type by ct report.We are asked to see him to evaluate for incarcerated hernia as etiology of symptoms.On pe [physical exam] he is in no distress and currently without abdominal or substernal pain.His belly is soft nd [non distended] and nt [non tender] and specifically he has no epigastric tenderness.Lab from last night show mild volume contraction, but are non-specific.Impression: based on poor history for incarcerated hernia and unimpressive physical exam i doubt that he has an incarcerated diaphragmatic hernia.His abdominal exam is benign and he feels better today than last night.If his pe work up is negative, i would recommend a ct of the abdomen to better characterize the hernia and assess for incarceration.If that cannot be ruled out by ct and no other source of symptoms can be found we might need for perform a diagnostic laparoscopy.¿ (b)(6) 2005: (b)(6).(b)(6).Emergency department rn note.Chief complaint: ¿right sided upper abd [abdominal] pain.Told to come to er by cardiology for pain.Cold, chills, and fatigue x [for] months.Can't digest food.¿ implant #1 preoperative complaints: (b)(6) 2005: (b)(6).(b)(6).History and physical.Reason for visit: ¿pre-op evaluation for diaphragmatic hernia.48 y/o male with idcm [sic], aflutter s/p ablation, a.Fib [atrial fibrillation], diaphragmatic hernia, asthmas, severely ef [ejection fraction].Here for pre-op evaluation for diaphragmatic hernia repair.Pt reports to feel fairly healthy.Pt denies any doe or pnd/orthopnea.He has no exercise limitation.Able to ambulate without any chest pain or shortness of breath.Occasionally gets palpitations from a.Fib.¿ plan: ¿proceed with icd [implantable cardioverter defibrillator] prior to surgical procedure.¿ (b)(6) 2005: (b)(6).(b)(6).Cardiac electrophysiology note.¿after some consideration it is noted that mr.(b)(6) has a very large (post-trauma during war) diaphragmatic hernia for which the surgeons have been considering repair.See dr.(b)(6) note from (b)(6) 2005.It may be that the extreme amount of bowel in the thorax may be driving his af [atrial fibrillation] (and therefore his cardiomyopathy and inappropriate lcd shocks).I would strongly recommend that this is dealt with surgically prior to any consideration of av [atrial ventricular] nodal ablation and biventricular upgrade to his device as outlined in our last note from this morning.I have discussed this with dr.(b)(6) and he is in agreement.He will look into the possibility of scheduling this surgery soon.We will monitor for af through his lcd both pre-and post-operatively.If he continues to have frequent runs of fast af after the hernia is repaired we will continue with the plan of av node ablation and biventricular upgrade to his device.¿ (b)(6) 2005: (b)(6).(b)(6).Surgery note: ¿briefly, mr.(b)(6) is a 49 yo male with a history of atrial fibrillation/atrial flutter (initially ablated but now recurrent), idiopathic dilated cardiomyopathy with severe chf [congestive heart failure], and a symptomatic diaphragmatic hernia who was admitted for elective lcd placement on (b)(6) 2005.He was transferred to the ccu following implantation for atrial fibrillation/atrial flutter with rvr s/p multiple lcd firings.He reports feeling ill since lcd placement with occasional diffuse crampy abdominal pain and nausea, associated primarily with lcd firing.He vomited earlier today and reports significant relief of his symptoms.He describes loose bowel movements for the past two months associated with crampy abdominal pain.He reports palpitations and sob [shortness of breath] after meals additionally.He denies hematemesis, hematochezia, fever, or chills.Concern has been raised that his current state of cardiac decompensation is related to the presence of the diaphragmatic hernia.¿ examination: ¿abdomen: mildly distended, soft, minimal meg [megaesophagus] discomfort, bs [bowel sounds] noted, no prior abdominal operations, no hernias nor masses.¿ ¿ct chest (6/2004): there is a large anterior diaphragmatic hernia or eventration containing a large amount of fat and colon.This mostly involves the right hemithorax.The diaphragm is not well-seen on these axial images.There is no evidence of bowel obstruction.Perihepatic free fluid is identified.¿ impression: ¿49 yo male with large symptomatic right diaphragmatic hernia and severe chf and atrial fibrillation s/p lcd implantation.Concern for exacerbation of atrial fibrillation and associated chf by diaphragmatic hernia.Recommendations: please obtain a ct of chest and abdomen with iv and oral contrast to assess interval change in the diaphragmatic hernia and to excluded bowel obstruction." (b)(6) 2005: (b)(6).(b)(6).Surgery note: ¿ct of the chest and abdomen complete.Reviewed with radiology and cvts fellow.The ct demonstrates distal stomach and proximal duodenum in the diaphragmatic hernia associated with transverse colon and a large amount of soft tissue (probably omentum and mesentery).The stomach is markedly dilated and the distal small bowel and colon is decompressed.No changes are present within the visualized bowel to suggest ischemia.No oral contrast is seen.No pneumoperitoneum or free fluid noted within the abdomen.The mediastinal structures are displaced leftward.He is currently afebrile with a stable heart rate in the 120-130s and blood pressure in the 90-110s.No recorded urine output during the current shift.Ngt [nasogastric tube] was placed with minimal difficulty with the recovery over at least 1000cc of distal bowel fluid.He is receiving an amiodarone drip, an esmolol drip and is systemically heparinized.He is in minimal distress, awake, and alert.His abdomen is soft and mildly distended.No peritoneal signs are present no bowel movement recorded since admission.Impression: diaphragmatic hernia with proximal bowel obstruction.Plan: will continue ngt decompression and attempt mechanical bowel preparation in the meantime.Recommend gentle fluid resuscitator and foley catheter placement.No need for further contrast imaging at moment.Continue current drip medications, including heparin.Will tentatively plan repair later this week.¿ implant #1 procedure: exploratory laparotomy and right posterolateral thoracotomy with reduction of incarcerated diaphragmatic hernia and repair of defect with dual-sided gortex [sic] prosthesis.[implant: gore® dualmesh® plus biomaterial, 1dlmcp06/03189294, 18cm x 24cm x 1mm thick].Implant #1 date: (b)(6) 2005 [hospitalization dates (b)(6) 2005].(b)(6) 2005: (b)(6).(b)(6).Operative report.Assistants: (b)(6) and (b)(6).Pre and post operative diagnosis: large diaphragmatic hernia with incarcerated transverse colon, omentum, and stomach.Anesthesia: general.Estimated blood loss: 200 cc.Complications: none.Specimen: omentum and hernia sac.Wound classification: ¿clean".Findings: ¿large anteromedial diaphragmatic hernia (5cm) based upon narrow neck containing incarcerated, visible, distal stomach, transverse colon, and omentum; defect originating from left medial diaphragmatic surface extending to the central tendon and along the right heart border; repair of defect with dual-sided gortex [sic] prosthesis." procedure: [dictated by (b)(6)].¿the patient was taken to the operating room and placed in the supine position.After the induction of general anesthesia, a left bronchial block placed under bronchoscopic guidance.A right in the internal jugular, cordis introducer sheath was placed as was a pulmonary artery catheter.The patient was placed in the left lateral decubitus position and all pressure points were adequately padded.A standard posterolateral thoracotomy was created and wide exposure of the hemithorax was obtained with a rib spreader.Upon visualization of the right hemithorax, a very larger hernia sac was noted to be emanating from the intermedial surface of the diaphragm and compressing and displacing the mediastinum and right lower lobe of the lung.The hernia sac did not appear to be chronically attached to any thoracic structures and was easily mobile.Next, the hernia sac was digitally explored and the neck appeared to traverse a relatively small anteromedial diaphragmatic defect measuring approximately 5cm.It was felt that in order to reduce the contents of the hernia sac that the diaphragmatic defect would require extension.Thus, the hernia sac was open widely and divided toward the neck of the sac.The margin of the diaphragmatic defect was explored digitally.A small lateral incision measuring approximately 5 cm was created and subsequently facilitated reduction of the hernia contents.Upon opening the diaphragmatic defect, the distal stomach, the transverse colon and most of the omentum was noted to be contained within the sac.Multiple attempts were made to reduce the contents of the hernia sac into the abdomen, however, multiple adhesions to the abdominal surface of the diaphragmatic defect were encountered preventing successful reduction.We thus felt it was prudent to proceed with exploratory laparotomy to fully reduce the hernia contents to ensure that they were returned to the normal anatomic position.Thus, the patient was placed in the supine position and was reprepped and draped.An upper and midline laparotomy was created that was deepened through the subcutaneous tissues and linea alba with electrocautery.The abdomen was entered sharply.Upon entering the abdomen, a very large hernia sac was noted in the right upper quadrant that was adherent to the anterior surface of the abdominal wall, the liver, the gallbladder and the portions of the stomach and transverse mesocolon.The remainder of the contents of the hernia sac were easily reduced into the abdomen.The majority of the hernia sac was excised and thus submitted as a surgical specimen.The margins of the diaphragmatic hernia were clearly visualized from the abdominal perspective, however, it was felt that repair of the defect could be most easily approached through the right thorax.The stomach, transverse colon and omentum were inspected.They appeared viable and the operative field appeared hemostatic.The stomach, transverse and omentum were returned to their normal anatomic position.We thus closed the abdomen in the standard fashion with a continuous #1 looped pds suture and by approximating the skin with skin staples.A sterile dressing was applied to the abdomen.The patient was then returned to the left lateral decubitus position and the prior right posterolateral thoracotomy was sharply reopened.A rib spreader was once again reintroduced into the thoracotomy and wide exposure of the right hemithorax was obtained.The diaphragmatic defect was once again inspected, however, the medial aspect of the defect could not be well appreciated from the thoracic vantage.The defect was thus felt to extend into the central tendon toward the left hemidiaphragm.Because the repair could not safely be performed through the thorax, a limited repair of the diaphragm was performed with interrupted #1 ethibond sutures in a horizontal mattress fashion.Only the lateral aspect of the diaphragmatic defect was repaired in this fashion.Two 36 french chest tubes, one straight and one angle chest tube were placed.These were sutured to the skin with #2 surgilon suture.A 24 french blake was placed directly over the diaphragmatic repair.This was also sutured to the surrounding skin.Next, a formal closure of the posterolateral thoracotomy was performed.A #2 vicryl pericostal sutures were placed in a standard fashion.A rib approximator was obtained which is to reapproximate the thoracotomy incision.Prior to complete incision, reapproximation, the right lung was reinflated and was noted to expand normally.The pericostal sutures were securely tied.The fascia of the thoracotomy incision was closed in layers with a running #1 pds suture.The skin was reapproximated with skin staples.A sterile dressing was applied.The patient was then returned to the supine position.The prior upper midline laparotomy was reopened sharply.Entrance into the abdomen was regained.The diaphragmatic defect at this point was clearly visualized.It was noted to originate from the left medial diaphragmatic surface to extend through the central tendon and along the right medial heart border anteriorly.A piece of dual sided goretex [sic] mesh was obtained and was fashioned to provide prostatic repair of the diaphragmatic defect with adequate overlap.0 ethibond [sic] suture was used to transfix the suture to the margin of the diaphragm defect in a horizontal mattress fashion providing for at least 1 to 2 cm overlap of the margin of the defect.The defect reappeared under no undue tension.After completion of repair, the repair was inspected and was noted to completely cover the diaphragmatic defect.The defect measured approximately 8 cm x 12 cm.The abdomen was then irrigated with antibiotic irrigation solution.The preparation was then made for final abdominal closure.Utilizing #1 looped pds suture, the fascia was reapproximated in continuous fashion.A 2-0 vicryl suture was used to approximate the subcutaneous tissues.The skin was reapproximated with skin staples.Sterile dressings were applied.Of note, shortly after induction of general anesthesia, the patient resumed a normal sinus rhythm and maintained sinus rhythm during the majority of the case.Toward the end of the case and upon transfer to sicu [surgical intensive care unit], he did resume what appeared to be a supraventricular dysrhythmia consistent with atrial fibrillation.The patient tolerated the procedure well, remained intubated and was transported to the sicu in critical condition.¿ (b)(6) 2005: (b)(6).[(b)(6)].Procedure: ¿pt [patient] with large diaphragm hernia.Thought to be due to a mvc [motor vehicle crash] about 1991 in a humvee.Opened right chest first and found large antero medial defect with large hernia sac.He immediately went into sinus rhythm and di not return to a fib or flutter throughout the rest of the case.The sac contained stomach, transverse colon, a large amount of omentum.Opened sac and attempted to reduce but there was too much abdominal contents.We opened the diaphragm but were still unable to reduce.We placed him supine and reduced the contents with great difficulty into his abdomen.We removed some omentum but all the bowel were perfectly viable.We returned to the right thoracotomy and attempted to fix the defect but it was too medial and extended to the left diaphragm.We placed chest tubes and returned to his abdomen.When back in the abdomen we placed a 1 mm gore tex [sic] patch to closed the defect.The patch extended from the left diaphragm all the way ant [anterior] to the heart and along the right heart border.I believe his rent started on his left side from the accident.We were quite satisfied with the final repair and all his abdomen was viable.¿ (b)(6) 2005: (b)(6).Implant record: ¿item: mesh graft.Model: dualmesh plus #1dlmcp06, lot #: 03189294.Size 18cm x 24cm x 1mm.Manufacturer: gore.Quantity: 1." (b)(6) 2005: (b)(6).(b)(6).Discharge summary: primary diagnosis: ¿diaphragmatic hernia s/p [status post] repair.¿ operations: ¿exploratory laparotomy and right posterolateral thoracotomy with reduction of incarcerated diaphragmatic hernia and repair of defect with dualsided gortex [sic] prosthesis and right chest tube placement.¿ hospital course: ¿¿it was known that he had a diaphragmatic hernia that was being followed by surgery.A ct ab/pelvis showed the patient's distal stomach had now herniated through the right anterior diaphragmatic hernia defect.There was marked distention of the stomach secondary to obstruction at the proximal duodenum as it enters the abdomen from the hernia defect.Bowel distal to the region of obstruction is collapsed.Hepatic flexure is also herniated into the diaphragmatic defect, but this is unchanged from prior examination.An excellent theory suggested by dr.Obel was that the diaphragmatic hernia had been triggering the atrial fibrillation.This indeed was likely true because as soon as the hernia was repaired, the atrial fibrillation with rvr resolved during the rest of the operation.¿ condition at time of discharge: ¿stable.¿ relative medical information: (b)(6) 2005: (b)(6).(b)(6).Surgery outpatient note.¿mr.(b)(6) is doing well since his discharge from the hospital.However, over the past week he has complained of low-grade fevers and malaise.He also reports an occasional productive cough.His appetite is normal and he denies significant abdominal pain.Dowel movements are normal.He denies dysuria.He was seen at the surgical service office earlier in the week for a minor thoracotomy wound infection and was placed on augmentin.¿ impression: ¿49 yo [year-old] male s/p [status post] diaphragmatic hernia repair.Mild thoracotomy wound infection.Suspect postoperative pneumonia.¿ ¿urinalysis indicates a mild uti [urinary tract infection].Will continue planned treatment with gatifloxacin for 7 days.¿ (b)(6) 2005: (b)(6).(b)(6).Surgery outpatient interim note.Diagnosis: ¿f/u [follow-up] surgery.¿ ¿49 yo male s/p repair of chronic diaphragmatic hernia seen 2 weeks ago with mild thoracotomy and abdominal incision wound infections that presents for f/u.C/o [complains of] only mild incisional pain.Fever/chills associated with uti [urinary tract infection] resolved.No other complaints.¿ physical exam: ¿abd [abdomen] s/nt/nd [soft/non tender/non distended] thoracotomy and abdominal incisions healed.A/p [assessment and plan]: s/p repair of chronic diagrammatic [sic] hernia doing well.D/c [discharge] from clinic." (b)(6) 2006: (b)(6).(b)(6).History and physical.Chief complaint: ¿hernia.¿ history of present illness: ¿50 year old caucasian male s/p diaphragmatic hernia repair (b)(6) 2005.At (b)(6) apt [appointment] pt [patient] stated has noticed ¿increasing bulging at the central aspect of his midline abdominal incision.¿ pt states that he now has some mild pain with bending over.States that it reduces when lying down.States that his ruq [right upper quadrant] has some tenderness and numbness since his diaphragmatic hernia repair.¿ physical exam: ¿abdomen: soft, mildly [sic] tender in urq [upper right quadrant] on palpation, 20 cm mid [middle] abd [abdomen] scar from diaphragmatic hernia repair.7-8 cm reducible ventral hernia to right of mid abd scar and 3-4 cm reducible ventral hernia.¿ assessment/plan: ¿50 year old male with ventral hernias scheduled for incisional ventral hernia repair on (b)(6) 2006.¿ (b)(6) 2006: (b)(6).(b)(6).Surgery note: ¿pt admitted for 23 hour obs [observation] following reacting during ffp [fresh frozen plasma} transfusion yesterday prior to aborted ventral hernia repair.¿ impression: incisional hernia in need of repair, pt currently of [sic] coumadin.Plan: will d/c [discharge] home and plan to return to day surgery tuesday morning for repair of ventral hernia.¿ implant #2 preoperative complaints: (b)(6) 2006: (b)(6).(b)(6).Indications: ¿mr.(b)(6) is a 50-year-old caucasian male with multiple medical comorbidities including atrial fibrillation, congestive heart failure, and hepatitis c who underwent repair of a diaphragmatic hernia in march 2005 through an upper midline incision.The patient began to experience pain associated with a bulge in the prior incisional sight several months following the diaphragmatic herniorrhaphy.On examination, the patient possessed moderate size reducible ventral incisional hernia.On the basis of the patient¿s clinical presentation, he was recommended herniorrhaphy with mesh prosthesis.The patient agreed to participate in a clinical trial that is being conducted at the va and was randomized to the laparoscopic arm.The risks, benefits, and alternatives of laparoscopic herniorrhaphy were thus explained to the patient in detailed.He expressed understandings of these, signed informed witnessed consent and wished to proceed." implant #2 procedure: laparoscopic ventral incisional hernia repair.[implant: gore® dualmesh® plus biomaterial with holes,1dlmcph06/ 03585793, 18cm x 24cm x 1mm thick, with holes].Implant #2 date: (b)(6) 2006 [hospitalization dates (b)(6) 2006].(b)(6) 2006: (b)(6).(b)(6).Operative report.Assistant: (b)(6) and (b)(6).Pre and postop diagnosis: symptomatic ventral incisional hernia.Anesthesia: general.Estimated blood loss: 50 cc.Complications: none.Specimens: none.Wound classification: ¿clean/contaminated.¿ findings: ¿moderate adhesions between the anterior abdominal wall, the ventral incisional hernia sac, and the omentum that were lysed sharply under direct visualization.2.Multiple ventral incisional hernias (swiss cheese defect) with the composite defect measuring 17 x 11 cm.¿ procedure: ¿the patient was taken to the operating room and placed in the supine position.After administration of general anesthesia, an orogastric tube and foley catheter were sterilely inserted.Both arms were tucked and padded.The abdomen was then prepped and draped in the standard surgical fashion.A transverse left lower quadrant incision was created through which the fascia was grasped and incised.The perineal cavity was entered bluntly.A 12 mm trocar was introduced into the perineal cavity and a pneumoperitoneum of 15 cm of water was established.A 30-degree laparoscope was then introduced into the abdomen and a brief survey was conducted.The patient possessed numerous adhesions between the anterior abdominal wall and the omentum.The transverse colon was in proximity to the hernia however it was not significantly involved in the hernia sac.Two 5 mm trocars were then placed in the right abdomen at the level of the anterior axillary line.The hernia sac was then inspected and was noted to contain incarcerated omentum.With a combination of blunt and sharp dissection with care to avoid electrocautery, the omentum was reduced from the hernia sac.Numerous adhesions between the adjacent abdominal wall at the prior operative site were also sharply lysed and separated.The hernia defect was then inspected and multiple fascial defects were observed.The composite defect measured approximately 17 x 1 cm.A spinal needle was then used to accurately measure the defect and to mark the dimensions of the hernia on the anterior abdominal wall.The abdomen was then deflated and a 2 cm concentric circle was sketched exterior to the hernia defect on the anterior abdominal wall.This defect was measured and was used to construct an adequate piece of dual sided gore-tex mesh in preparation for hernia repair.The mesh was obtained and trimmed to size.Interrupted 0 prolene suture was then placed in each of the quadrants of the mesh.The mesh was tightly rolled and was introduced into the abdomen at the laparoscopic port site.The pneumoperitoneum was reestablished and the mesh was unrolled intracorporeally.Then, by creating a stab incisions and passing a suture passer, the previously placed 0 prolene in the mesh were grasped and delivered through the abdominal wall at the previously determined four quadrant sites.The sutures were securely tied.Additional trans-fascial sutures were then placed in the mesh at intervals of approximately 4 cm circumferentially.These were securely tied.The mesh was noted to approximate the anterior abdominal wall well without undo laxity.The spiral tacks were then placed circumferentially approximately 2 cm apart along the circumference of the mesh.Satisfied with the approximation of the mesh over the hernia defect, the incarcerated omentum was inspected and hemostasis was then ensured.Each of the trocars were removed under direct visualization and the pneumoperitoneum was completely evacuated from the abdomen.The fascial defect at the left quadrant laparoscopic trocar site was reapproximated with a continuous 0 vicryl suture.Each of the stab incisions were reapproximated with interrupted 4-0 pds suture and steri-strips.Sterile dressings were applied.The patient tolerated the procedure well and was extubated and was transported to the recovery room in stable condition.¿ (b)(6) 2006: (b)(6).Implant record: item: ¿mesh graft.Model #: 1dlmcph06, lot #: 03585793.Size 18 cm x 24 cm.Vendor: gore [sic] mesh plus.Quantity: 1.¿ explant preoperative complaints: (b)(6) 2007: (b)(6).(b)(6).Ct abdomen.Impression: ¿status post placement of linear high density over the superior aspect of the previously noted hernia.This linear density probably relates to surgical mesh.Fat still herniates anteriorly between the rectus musculature.Herniation of fat is seen at the level of the mesh but also inferiorly where small bowel is also contained in the subcutaneous fat.There is no bowel obstruction seen.¿ (b)(6) 2007: (b)(6).(b)(6).History and physical.Chief complaint: ¿recurrent hernia.¿ history of present illness: ¿50 y.O.Male with co-morbidities and sp [status post] repair of diaphragmatic defect with dual sided goretex [sic] prosthesis 3-05.Recurrent incisional hernia after lap repair in ¿06, (b)(6) 2006.He complains of hernia returning about six months after surgery.Complains of increasing size.He was seen in december by dr.(b)(6) for this latest recurrence and she consulted prime preop eval but request was denies.They direct us to 5-2006 prime preop visit.Ct scan 2 months ago ¿the mouth of the hernia measures about 1.8 cm.More inferiorly within the abdomen, small bowel herniates into the subcutaneous fat to the left of midline.¿ physical exam: ¿abdomen: large protrusion size of orange reducible difficult for me to find defect.¿ assessment/plan: ¿51 year old white male with multiple medical problems and recurrent incisional hernia.Repair planned.¿ (b)(6) 2007: (b)(6).(b)(6).Indications: ¿mr.(b)(6) is a 51-year-old male who had previously undergone a diaphragmatic hernia repair through right anterolateral thoracotomy and subsequently had also developed ventral hernia for which he had a laparoscopic repair done in (b)(6) 2006.He states that approximately six months after the repair, he developed a recurrent hernia in the inferior portion of the prior repair.This has caused him some symptomatic discomfort.On his ct scan performed to evaluate his repair, it was noted that small bowel had herniated through and was in the subcutaneous tissue within the hernia sac.The patient was sent through preoperative clearance.The risks and benefits of the procedure were explained to the patient who consented and understood these risks." explant procedure: exploratory laparotomy with lysis of adhesions, explantation of mesh along with primary closure and relaxing incisions.
 
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated type of investigation h6: updated investigation conclusions the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
jorja nackard
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key14477614
Report Number2017233-2022-02955
Device Sequence Number11945868
Product Code FTL
UDI-Device Identifier00733132601257
UDI-Public00733132601257
Combination Product (Y/N)Y
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2007
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/16/2007
Device Model Number1DLMCPH06
Device Catalogue Number1DLMCPH06
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/12/2022
Supplement Date Received by Manufacturer07/13/2022
08/02/2022
08/02/2022
Initial Report FDA Received Date05/23/2022
Supplement Report FDA Received Date07/18/2022
08/04/2022
02/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/16/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age51 YR
Patient SexMale
Patient Weight123 KG